For a long time antibiotics were considered the great villains of women who took the contraceptive pill. The lack of scientific studies developed exclusively to investigate the interaction between antibiotics and the hormonal birth control methods, coupled with occasional reports of oral contraceptive failure following the use of certain antibiotics, helped to create, even among some doctors, the myth that you should never mix antibiotics and hormonal contraceptives.
Even today, many doctors are still uncomfortable prescribing some common antibiotics, such as amoxicillin, metronidazole or clarithromycin, for women taking hormonal contraceptives.
This supposed risk, however, was never based on robust scientific evidence, but rather in uncontrolled studies and unproven theories.
For example, antibiotics such as ampicillin and amoxicillin were considered not safe for those who took contraceptive pill simply because there was a theoretical risk of an alteration in the intestinal bacterial flora that could cause a reduction in the absorption of the hormones estrogen and progesterone in the intestines. Despite this theoretical risk, no clinical trial had ever investigated what really happens to women who take contraceptive pills and amoxicillin together. As much as a this hypothesis makes sense, it is necessary to prove it in controlled scientific studies.
Fortunately, in recent decades, evidence-based medicine has gained space in relation to what we might call “hypothesis-based medicine”. Since the 1990s, the number of published papers on women taking antibiotics along with contraceptive pill has increased exponentially, and, nowadays, we have much more confidence to issue opinions about the risks of associating antibiotics with hormonal contraceptives, whether under the form of pills, implants, adhesives or injections.
According to current scientific literature, only one type of antibiotic can actually be considered responsible for reducing the effectiveness of hormonal contraceptives: rifampicin (and its derivative rifabutin). Aside from rifampicin, no other antibiotic has shown any sign of interfering with the effectiveness of the contraceptive pill.
Therefore, from a strictly scientific point of view, there is no evidence that the vast majority of antibiotics decrease the effectiveness of hormonal contraceptives, including the morning-after pill.
This means that, currently, there is no scientific basis to indicate any additional care for patients taking hormonal contraceptives that need to be treated with the following antibiotics*:
- Amoxicillin (with or without clavulanic acid).
* The above list is not exhaustive, it shows only the most commonly prescribed antibiotics.
It is important to note that women with any kind of infection in use of antibiotics may present menstrual delay. This, however, does not mean that the antibiotic is directly influencing the hormone system so as to decrease the effectiveness of the contraceptive pill. The infection itself can cause menstrual delay.
Some women may experience vaginal bleeding during the use of antibiotics. This is not a sign of pill failure nor of significant reduction in circulating hormone levels. Studies show that women with blood spotting do not have a higher risk of becoming pregnant unintentionally.
Other antimicrobials, such as antiviral or antifungal drugs, also lack evidence of curtailing the effects of contraceptives, including aciclovir, valaciclovir, ketoconazole, fluconazole, miconazole, nystatin, etc.
The only exception to the rule is the antiretroviral therapy (ART) used in the treatment of AIDS. Drugs such as Nelfinavir, Nevirapine, Ritonavir, among others, can cause decrease in the overall efficacy of the contraceptive pill. However, for obvious reasons, patients HIV positive should not have intercourse without the use of condoms, so this issue ends up being less relevant.
Currently, none of the major associations of Gynecology and Obstetrics in the world, nor the World Health Organization, indicate the use of any complementary contraceptive method for those women in use of hormonal contraceptives that need to take an antibiotic (except rifampicin or rifabutin).
Women with infections that need to be treated with rifampin or rifabutin, like tuberculosis, should use an alternative non-hormonal contraceptive method throughout the treatment with these antibiotics. Hormonal contraceptives can be resumed when the treatment ends, but we suggest the to keep the use of condom for at least more seven days.
- Oral contraceptive efficacy and antibiotic interaction: a myth debunked – Journal of the American Academy of Dermatology.
- Interaction between broad-spectrum antibiotics and the combined oral contraceptive pill. A literature review – Contraception.
- Drug interactions between oral contraceptives and antibiotics – Obstetrics & Gynecology.
- Oral contraceptive failure rates and oral antibiotics – Journal of the American Academy of Dermatology.
- The effects of rifampin and rifabutin on the pharmacokinetics and pharmacodynamics of a combination oral contraceptive – Clinical Pharmacology & Therapeutics.
- Drug interactions between non-rifamycin antibiotics and hormonal contraception: a systematic review – American journal of obstetrics and gynecology.
- Antibiotic and oral contraceptive drug interactions: Is there a need for concern? – The Canadian journal of infectious diseases.
- Overview of the use of combination oral contraceptives – UpToDate.